Alert archive / Oklahoma / Red Flag Warnings in 2018

Red Flag Warning 6, NWS Norman, OK

February 14, 201812 counties in Oklahoma

NWS Norman, OK issued this red flag warning at Feb 14, 2018, 2:09 PM CST for 12 counties in Oklahoma. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 14, 2018, 2:09 PM CST (20:09 UTC)
Expired
Feb 14, 2018, 7:00 PM CST
In force
5 hr
Issued by
NWS Norman, OK

Counties Alfalfa County, OK, Beckham County, OK, Custer County, OK, Dewey County, OK, Ellis County, OK, Greer County, OK, Harmon County, OK, Harper County, OK, Major County, OK, Roger Mills County, OK, Woods County, OK, Woodward County, OK

The radar

The Vance AFB radar (KVNX), 134 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 8.2 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2018-02-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2018-02-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 148 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
525 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
148 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

786 
WWUS84 KOUN 142009
RFWOUN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Norman OK
209 PM CST Wed Feb 14 2018

OKZ004>006-009>011-014>016-021-033-034-150100-
/O.NEW.KOUN.FW.W.0006.180214T2009Z-180215T0100Z/
Harper-Woods-Alfalfa-Ellis-Woodward-Major-Roger Mills-Dewey-
Custer-Beckham-Harmon-Greer-
209 PM CST Wed Feb 14 2018

...RED FLAG WARNING IN EFFECT UNTIL 7 PM CST THIS EVENING FOR
BREEZY CONDITIONS... WARM TEMPERATURES AND LOW RELATIVE HUMIDITY 
FOR Western OKlahoma...

The National Weather Service in Norman has issued a Red Flag
Warning, which is in effect until 7 PM CST this evening. 

* TIMING...Through 7 PM.

* WIND...Southwest to south at 15 to 25 mph with gusts 30 to 35
  mph.

* HUMIDITY...7 to 20 percent.

* TEMPERATURE...75 to 84.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
1 follow-up statement
530 
WWUS84 KOUN 150112
RFWOUN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Norman OK
712 PM CST Wed Feb 14 2018


OKZ004>006-009>011-014>016-021-033-034-150215-
/O.EXP.KOUN.FW.W.0006.000000T0000Z-180215T0100Z/
Harper-Woods-Alfalfa-Ellis-Woodward-Major-Roger Mills-Dewey-
Custer-Beckham-Harmon-Greer-
712 PM CST Wed Feb 14 2018

...RED FLAG WARNING HAS EXPIRED FOR WESTERN OKLAHOMA...

The combination of decreasing winds, decreasing temperatures, and
increasing humidity values has allowed the potential for wildfires
to decrease this evening.

$$

MBS

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this red flag warning went out at Feb 14, 11:27 AM CST, 2 hours 42 minutes earlier.

Area forecast discussion, Feb 14, 11:27 AM CST, 2 hours 42 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Norman OK
1127 AM CST Wed Feb 14 2018

.AVIATION...
Lingering IFR ceilings will quickly dissipate within the next hour
or so. Breezy south to southwest winds will prevail throughout the
TAF period. Overnight, most sites are expected to experience some
LLWS. There's a low chance for some low ceilings tomorrow morning,
but not confident enough to include in TAFs at this point.

Day

&&

.PREV DISCUSSION... /issued 1029 AM CST Wed Feb 14 2018/

UPDATE...
Visibilities are quickly improving and will continue to improve
this morning so the dense fog advisory was allowed to expire. The
low clouds are expected to break up/move out of much of the area
this morning and early afternoon. Didn't make any changes to the
forecast highs for the this afternoon but if clouds hang on longer
than expected then temperatures will likely end up cooler than
current forecast.

Low RH, warm temperatures, and breezy winds will still likely
lead to elevated to near critical fire weather conditions this
afternoon in NW parts of the fa.

PREV DISCUSSION... /issued 540 AM CST Wed Feb 14 2018/

DISCUSSION...
The February 14-15, 2018 12 UTC TAF discussion follows:

AVIATION...
Restricted ceilings and/or visibilities are expected to continue
through mid to late morning at most terminals.

Widespread stratus, ~300-800 ft AGL, will continue for the next
several hours with some fog as well. Dense fog is currently not
expected. Ceilings and visibilities should improve by mid-morning
as surface winds increase and veer to south-southwest. Expect
general improvement from west to east with all terminals having
unrestricted ceilings and visibilities by this afternoon.

South-southwest winds will become gusty at most terminals late
morning through this afternoon before backing to the south and
weakening this evening.

There is a chance lower ceilings occur again toward the end of
the TAF period, but higher confidence is across southeast Oklahoma
(outside any TAF sites).

Mahale

PREV DISCUSSION... /issued 410 AM CST Wed Feb 14 2018/

DISCUSSION...
For this morning, stratus and patchy fog will likely persist for
several hours before dissipating late morning/early afternoon.
Most short-term guidance suggests winds just the above the
surface will gradually veer, which should assist in dissipation.

By afternoon, a warm day is expected across the area (850 mb
temperatures are progged to be ~15-17C). Highs are forecast to be
in the 70Fs to near 80F. The exception might be southeast
Oklahoma, where the stratus may persist longer. Even so, highs in
the mid to upper 60Fs are expected.

Tonight into Thursday morning will be quite mild with continued
southerly winds and low-level moisture advection. As a matter of
fact, forecast low temperatures will likely be at or above average
high temperatures. Most locations are only forecast to cool into
the 50Fs.

For Thursday afternoon, abundant cirrus is expected; however,
very warm temperatures are still anticipated. High temperatures
for most locations are forecast to be near or above records for
the date.

As a shortwave trough passes by the northern Plains, a cold front
is forecast to enter northern Oklahoma on Thursday evening. A few
showers may develop along the cold front, but the higher chances
look to be to the east, where there is greater ascent. Colder
temperatures are expected in the front's wake.

There is some uncertainty on post-frontal precipitation Friday
night into Saturday morning. The 14/00Z GFS, ECMWF, and Canadian
are farther north and more aggressive with isentropic ascent
Friday night into Saturday morning than the NAM. The NAM appears
to be an outlier as even the GEFS and SREF mean QPFs suggest
chance of precipitation farther north into Oklahoma. For now, will
disregard the NAM and have a chance of precipitation as far north
as approximately I-40/I-44 (with the higher chances across
southern Oklahoma/north Texas).

The other uncertainty are low temperatures Saturday morning,
which will have an impact on precipitation type. Forecast
soundings suggest there will likely be a warm nose (>0C) aloft,
which makes sense synoptically in an isentropic ascent regime.
Therefore, surface temperatures will likely determine whether rain
or freezing rain will occur.

Within the precipitation zone, increasing cloud cover should
limit radiational cooling with the dominant effect being the wet
bulb cooling. Forecast raw guidance on the northwestern edge of
precipitation suggest that temperatures may stay just above
freezing; however, initial wet bulb temperatures Friday evening
are forecast to be at or below freezing (before wet bulb
temperatures rise overnight as low-level dew points increase).
Therefore, will opt for a rain/freezing across the northern edge
of the precipitation as there is a chance of a short temporal
overlap of subfreezing temperatures and precipitation. This trend
will have to be monitored carefully. It wouldn't be surprising if
temperatures actually rise toward Saturday morning given the
aforementioned conditions.

Any remnant precipitation should exit by Saturday afternoon.
Behind the precipitation, a warmer, seasonable day is expected.
High temperatures are forecast to range in the mid-50Fs to low
60Fs. The warm weather will continue into Sunday. By Sunday night,
isentropic ascent/warm air advection may result in scattered
showers and even thunderstorms (the GFS indicates some elevated
instability/MUCAPE could be present).

By Monday, the 14/00Z GFS and ECMWF are in agreement that there
could be a spring-like system with a dryline across western
Oklahoma. Both models suggest surface-based instability and shear
ahead of the dryline, so showers and thunderstorms will be
possible on Monday afternoon. Effective bulk shear and hodograph
geometry suggest even strong storms could be possible.

Both models indicate a cold front will pass by Monday night into
Tuesday with a chance of showers/storms and colder temperatures
for Tuesday. The ECMWF is aggressive with a post-frontal
shortwave, which may result in continued chance of precipitation
into mid-week. Will maintain a low chance of precipitation for
now. Some winter precipitation could be possible if the ECMWF
solution is correct. For now, went with low chance of a wintry mix
Tuesday night into Wednesday.

Mahale

FIRE WEATHER...
Near critical to perhaps critical fire weather conditions will be
possible across northwest Oklahoma this afternoon due to warm
temperatures, increasing southwesterly winds, and low relative
humidity. Temperatures across northwest Oklahoma are forecast to
be around 80F this afternoon.

There is some uncertainty on the spatiotemporal extent of any
critical fire weather conditions. In addition, ERC-G values are
slightly lower than yesterday. Therefore, we will issue an RFD for
now; however, short-term trends will have to be monitored today
in case an upgrade to Red Flag Warning becomes necessary.

Elevated fire weather conditions are expected to continue into
Thursday with another warm day expected. A cold front/northerly
wind shift Thursday night may affect any ongoing fire fighting
efforts.

Mahale

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  71  56  77  36 /   0   0   0  20
Hobart OK         73  53  79  37 /   0   0   0  10
Wichita Falls TX  73  56  82  43 /   0   0   0  10
Gage OK           80  52  73  29 /   0   0   0   0
Ponca City OK     73  55  76  30 /   0   0  10  10
Durant OK         67  59  75  48 /  10  10  10  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

25/23/14
Hazardous weather outlook, Feb 14, 11:44 AM CST, 2 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1144 AM CST Wed Feb 14 2018

OKZ004>048-050>052-TXZ083>090-151200-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1144 AM CST Wed Feb 14 2018

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...This Afternoon and Tonight...

.Fire Weather...
Fire weather conditions will be Elevated to Near Critical this
afternoon across extreme northwestern Oklahoma, as dry, warm, and
breezy conditions combine with very dry, dormant vegetation.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

.Fire Weather...
Elevated fire weather conditions will be possible Thursday and
Friday due to dry and breezy conditions.

.Thunderstorms...
Thunderstorms will be possible Monday, mainly along and east of
Interstate 35. A few strong to severe storms will be possible,
with a threat of damaging winds and hail.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 14, 6:30 AM CSTDense Fog AdvisoryOUNAtoka, Beckham, Blaine, Bryan, Caddo, Canadian and 31 more4 hr

Nearby

Red Flag Warnings in Oklahoma, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.